Michigan, 2021

Lakeshore Flood in Michigan, May 28 to 29, 2021

May 28 to 29, 2021 · NWS DTX · 2 events in 2 counties and zones

East-northeast winds of 30 to 40 mph lead to elevated water levels and flooding along the western Lake Erie shoreline. An estimated 40 to 50 homes on Allen Cove Drive in Luna Pier, MI were evacuated due to flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

East-northeast winds of 30 to 40 mph lead to elevated water levels and flooding along the western Lake Erie shoreline. An estimated 40 to 50 homes on Allen Cove Drive in Luna Pier, MI were evacuated due to flooding. There are also reports of minor street flooding up and down the lakeshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 6:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 28, 6:15 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
715 AM EDT Fri May 28 2021

.AVIATION...

Cool, moist conditions within gusty northeast winds will exist
throughout the daylight period. Intervals of rain and drizzle will
occur with cloud bases falling into low MVFR to IFR mid-late morning.
Wind gusts near 25 knots during this time. Low level moisture will
slowly exit from north to south late today into tonight. Some
uncertainty remains on the pace that low cloud will vacate,
particularly across PTK and Detroit corridor. Outgoing forecast
maintains a pessimistic outlook across this corridor, but with cloud
bases lifting with time toward lower VFR. Winds will remain
intermittently gusty tonight.

For DTW...Gusty winds from the northeast through the period. This
will favor north flow operations. Cloud bases will continue to lower
through the late morning hours, nearing or dipping into IFR through
the afternoon. Some minor visibility restrictions within intervals
of rain and drizzle.

.DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 ft through this evening. Medium
  tonight.

&&

.PREV DISCUSSION...
Issued at 411 AM EDT Fri May 28 2021

DISCUSSION...

Moisture stripping off an active MCS over ArkLaTex has fed the rise
in ThetaE convergence as H8-H7 layer dewpoints creep up into
positive single digit (degC) territory this morning. Broad coverage
of rain showers expected to continue across Southeast Michigan for
much of today as a neighboring cutoff low works southeast toward the
Ohio Valley. While the core of the system remains displaced from the
Great Lakes, wavy height field will maintain sustained synoptic
scale ascent with deformation enhancement. Forecast soundings reveal
a limited amount of elevated CAPE located above the inversion layer
(upwards of 7 kft AGL) supporting very marginal lightning threat
during the morning hours. Introduced slight chance thunder mention
this update. HiRes models speed the departure of showers for the
north while perhaps a slightly slower clearing is expected south of
Metro this afternoon. Trimmed afternoon PoPs further south and
delayed for areas closest to the border.

Modest NE gradient flow combined with surge of 35 knot H9 LLJ
producing momentum driven gusts surfacing in the 25-30 knot range
will make showery conditions today feel fall-like. H8 temps drop
this morning to within 2 degrees of 0C, but CAA in the near-surface
layer will exert a diabatic influence limiting highs to barely
50F.

Outside the greater Metro area, column drying will be underway as
the wave departs this evening, merging with the back-end of the
southern stream jet. A trailing elongated ridge axis then tilts into
the Northern Lakes brining about height rises and falling dewpoints.
System relative isentropic downglide will be most active with the
anticyclonic circulation better defined within the 292-304 kt layer
(roughly 800-650 mb). Deep layer NE flow aligns along the downstream
speed max of the ridge with dry trajectories originating north of
the Canadian Prairies. Some solution support for a delay until the
afternoon hours before subsidence more effectively erodes the
inversion layer limiting boundary layer cloud to a sparse cumuliform
field (at best) with a few patches of higher cloud. Thermal profiles
look more favorable for warming temperatures (highs mid 60s) with
early differential thermal advection.

One major exception for what will otherwise be a dry day lingers
near the Ohio border. Strung out filament of PV rakes through the
southern tier of counties with respective absolute vorticity max
which may prove fruitful in a isolated virga/showers during the
afternoon. Thinking is that there will be enough ridge influence
that models will catch-up on (much of the 00Z) suite is already on-
board with this) that PoPs can be trimmed further south than
inherited.

Difluent lower tropospheric flow sets up Sunday with limit cloud
cover (minimal diurnal). Temps continue along the warming trend with
highs approaching 70F as heights rebound in the low-levels with very
weak flow beneath the 750 mb inversion. Westerlies arise Monday with
some uptick in moisture, but absent of viable ascent, response
limited to thickening cloud cover and greater thickness bumping
highs into the mid 70s. Low amplitude shortwave troughing will fuel
some form of showers in the midweek timeframe with longer wavelength
feature unresolved by week's end.

MARINE...

High pressure is now positioned across Ontario and the northern
Great Lakes. Meanwhile an area of low pressure over the mid
Mississippi valley will track east along the Ohio River through the
day. A tight northeast gradient will develop between these two
systems causing winds to remain elevated through the day. There are
Gale Warnings for Saginaw Bay and Lake Erie while the remaining
nearshore zones and Lake St Clair have Small Craft Advisories for
gusts just below gales and elevated waves coming straight onshore.
Northeast winds will prevail into Saturday though slowly weakening
as high pressure starts building back into the area. Waves may be a
continued hazard in the nearshore waters.

HYDROLOGY...

Rain continues today across Southeast Michigan with a spread between
0.50-1.25 inches expected by tonight as a low pressure system tracks
south of the area. Underlying dry soil content will effectively
alleviate flooding concerns. Typical issues restricted to just
ponding of water on some roadways and in minor flooding in poor
drainage areas. Dry conditions return on Saturday, lasting through
Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 10 PM EDT this evening for MIZ048.

     Lakeshore Flood Advisory from 11 AM this morning to 10 PM EDT this
     evening for MIZ083.

Lake Huron...Small Craft Advisory until 11 PM EDT this evening for LHZ441>443.

     Gale Warning until 11 PM EDT this evening for LHZ421-422.

Lake St Clair...Small Craft Advisory until 11 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 11 AM this morning to 11 PM EDT this evening for
     LEZ444.

&&

AVIATION.....MR
DISCUSSION...KK
MARINE.......DRK
HYDROLOGY....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 28, 3:44 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
444 AM EDT Fri May 28 2021

MIZ047-049-053>055-060>063-068>070-075-076-082-290830-
Midland-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
444 AM EDT Fri May 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-083-290830-
Bay-Monroe-
444 AM EDT Fri May 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Strengthening northeasterly winds across Saginaw Bay and Lake Erie
will result in some lakeshore flooding today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
444 AM EDT Fri May 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings are in effect late tonight for Saginaw Bay and western
Lake Erie. Small Craft Advisories are in effect late tonight for the
Lake Huron nearshore waters from Port Austin to Port Huron and Lake
St. Clair. Refer to the latest marine hazards and forecasts for
additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Monroe

When
May 28, 8:00 AM EST to May 29, 7:30 AM EST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

The water level at Toledo peaked at 91.1 inches above LWD at 1412 LST on the 28th.

Lakeshore Flood, Wayne

When
May 28, 9:30 AM EST to 4:15 PM EST
Where
Wayne forecast zone
Reported by
Emergency Manager
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

The water level at Fermi peaked at 79.1 inches above LWD and 75.6 inches above LWD at at Gibraltar just before 130 LST.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954417, 954421.